Alert archive / Oregon / Gale Watches in 2025

Gale Watch 21, NWS Medford, OR

December 13, 2025

NWS Medford, OR issued this gale watch at Dec 13, 2025, 3:58 AM PST. It took effect at Dec 15, 2025, 1:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2025, 3:58 AM PST (11:58 UTC)
In effect from
Dec 15, 2025, 1:00 AM PST
Expired
Dec 13, 2025, 12:37 PM PST
In force
Issued by
NWS Medford, OR

The text

As transmitted.

262 
WHUS76 KMFR 131158
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
358 AM PST Sat Dec 13 2025

PZZ350-356-370-376-140100-
/O.NEW.KMFR.SC.Y.0109.251214T2100Z-251215T0900Z/
/O.NEW.KMFR.GL.A.0021.251215T0900Z-251216T0300Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
358 AM PST Sat Dec 13 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 1 AM PST
MONDAY...
...GALE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
EVENING...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and steep
  wind-driven seas 6 to 9 ft. Gales and very steep seas possible
  beginning late Sunday night. 

* WHERE...All areas.

* WHEN...The Small Craft Advisory is in effect from 1 PM Sunday to
  1 AM PST Monday, followed by a Gale Watch from late Sunday 
  night through Monday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
065 
WHUS76 KMFR 132037
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
1237 PM PST Sat Dec 13 2025

PZZ350-370-141200-
/O.CON.KMFR.SC.Y.0109.251214T2100Z-251215T0900Z/
/O.UPG.KMFR.GL.A.0021.251215T0900Z-251216T0300Z/
/O.NEW.KMFR.SE.W.0047.251215T0900Z-251216T0000Z/
/O.NEW.KMFR.GL.W.0033.251215T0900Z-251216T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
1237 PM PST Sat Dec 13 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM SUNDAY TO
1 AM PST MONDAY...
...GALE WARNING IN EFFECT FROM 1 AM TO 4 PM PST MONDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 AM TO 4 PM PST
MONDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 35 kt and steep
  seas 7 to 10 ft through Sunday evening. Winds increase Sunday
  night to south gales 25 to 35 kt with gusts up to 40 kt with
  very steep and hazardous seas 11 to 16 ft.

* WHERE...All areas. Gales are expected beyond 5 nm from shore.

* WHEN...For the Small Craft Advisory, from 1 PM Sunday to 1 AM 
  PST Monday. For the Gale Warning, from 1 AM to 4 PM PST 
  Monday. For the Hazardous Seas Warning, from 1 AM to 4 PM PST 
  Monday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-141200-
/O.CON.KMFR.SC.Y.0109.251214T2100Z-251215T0900Z/
/O.UPG.KMFR.GL.A.0021.251215T0900Z-251216T0300Z/
/O.NEW.KMFR.SE.W.0047.251215T0900Z-251216T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
1237 PM PST Sat Dec 13 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM SUNDAY TO
1 AM PST MONDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 AM TO 4 PM PST
MONDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and steep
  seas 7 to 9 ft through Sunday evening. Seas steepen and build
  Sunday night, becoming very steep and hazardous 8 to 12 ft.

* WHERE...All areas.

* WHEN...For the Small Craft Advisory, from 1 PM Sunday to 1 AM 
  PST Monday. For the Hazardous Seas Warning, from 1 AM to 4 PM 
  PST Monday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Dec 13, 1:06 AM PST, 2 hours 52 minutes earlier.

Area forecast discussion, Dec 13, 1:06 AM PST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Medford OR
Issued by National Weather Service Eureka CA
106 AM PST Sat Dec 13 2025

.DISCUSSION...Low fog and largely stagnet conditions have again
formed overnight with widespread interiro fog west of the
Cascades.

The overall pattern is not going to change much through Saturday
with strong upper ridging keeping the storm track well north of the
forecast area. This means continued dry and mild weather (where low
clouds and fog are absent). The low clouds and fog for the areas
mentioned above will keep afternoon temperatures in check today and
Saturday and they have been adjusted lower to reflect this. It's not
out of the question low clouds in the Rogue and Illinois Valley will
persist through Saturday afternoon as well.

The upper ridge will weaken slightly as a weak front moves in from
the west Sunday. given the weak shortwave and surface front will be
running into the stronger upper ridging, the most likely scenario is
the front will weaken and dissipate as it reaches the coast Sunday
afternoon. Per the usual the NBM solution is too bullish (meaning
pops are too high and too far inland) which does not add up given
the above mentioned. To further support this thinking, the majority
of the individual ensemble members also show the front weakening and
dissipating as it reaches the coast and inland.

Sunday is likely to end up being the last quiet day of the forecast
period. The operational models and ensembles have been showing for
the past few days a more active pattern setting up by the start of
next week. In a relative sense, it will seem like a significant
change with bouts of moderate to heavy rain and mountain snow along
with moderate to strong winds possible at the coast, and east of the
Cascades on Monday. However, it's not all that unusual to have
active weather of this magnitude this time of the year.

The first front will arrive at the coast early Monday morning
bringing rain and moderate to occasionally strong winds to the coast,
north of Cape Blanco. Precipitation will move inland during the day
Monday, with winds increasing east of the Cascades.

The change in the pattern is one where we'll see a parade of front
moving through the area from Monday-Friday next week bringing more
rain, mountain snow and moderate to occasionally strong winds.

The main issue will be the timing and exact track of of each
individual system which is likely to vary from day to day.

Looking beyond next week leading up to Christmas Holiday, there's
increasing evidence that's being supported by the ECMWF, GEFS
ensemble means and clusters, we'll be heading into a colder and wet
pattern with storms originating from the Gulf of Alaska as we get
towards the following weekend into Christmas week.

These typically result in colder temperatures, and precipitation
with lower snow levels. The pattern shows below normal 500 mb
anomalies with a stronger upper troughing in the western U.S. with
ridging and above normal 500 mb anomalies in the northeastern part
of the U.S. The anomalies being shown are pretty significant this
far out which is unusual since they tend to "wash out" and lean more
towards climatology.

This is a almost the opposite of the pattern we have experienced for
almost the last three weeks, with stronger ridging in the western
part of the U.S. and deep upper troughing in the northeastern part
of the U.S. In other words, the switch basically gets flipped as the
overall pattern changes. -Petrucelli

MARINE...Updated 100 PM PST Friday, December 12, 2025...Light to
moderate north winds and a moderate west swell will persist through
tonight. Winds gradually shift to southerly on Saturday then
increase as the day progresses on Sunday. Conditions are likely to
remain below advisory criteria through Sunday afternoon, but a brief
period of steep seas is possible north of Cape Arago early Sunday.

Worsening conditions are expected early next week as low pressure
deepens over the north Pacific and a cold front swings through the
waters Sunday night into Monday. More widespread advisory level
conditions are expected to return late Sunday into Monday, with a
high probability of gales (>70%) and a period of steep to very steep
hazardous seas likely by early Monday morning. Additional frontal
systems will maintain weather active with elevated winds and seas
through much of next week. /BR-y

&&

.AVIATION...13/06z TAFs...Very little change in the pattern is
likely in the next 24 hours. Areas of low stratus and fog are
present in valleys west of the Cascades, including IFR in the
Rogue Valley at Medford, Grants Pass, Shasta Valley and the Umpqua
Basin. These conditions will persist through 18-20z Saturday.
Some areas, such as Medford and Grants Pass may see little or no
clearning, and just see ceilings lift higher late in the afternoon
Saturday, to MVFR.

Along the coast and just offshore, lower flight conditions
(IFR/LIFR) are also likely to persist through the early morning
hours.

East of the Cascades, guidance suggest freezing fog and low vertical
visibility could develop again in the Klamath Basin, including
Klamath Falls, through late Saturday morning.

&&

.MARINE...Winds will turn southerly on Saturday as wave heights remain
relatively low with high pressure over the area.. We'll see
waves gradually increase into Sunday and Sunday night ahead
As a low strengthens in the Gulf of Alaska.  Conditions will eventually
become hazardous to smaller crafts during this time.

Conditions continue to worsen on Monday as strong southerly
winds increase ahead of a cold front. There is a high probability
of sustained gales (>50-70%) in the northern waters during Monday
with seas becoming high and steep after the cold front passage.
Another cold front will likely push into the waters around
Wednesday

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

PACIFIC COASTAL WATERS...None.

&&

ZZZ/ZZZ/ZZZ

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:58 AM PSTSmall Craft AdvisoryMFR45 hr
Dec 13, 12:37 PM PSTGale WarningMFR51 hr
Dec 13, 12:37 PM PSTHazardous Seas WarningMFR51 hr

Nearby

Gale Watches in Oregon, 2025Every gale watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.